Georgia, 2004

Tropical Storm in Georgia, September 26 to 27, 2004

September 26 to 27, 2004 · NWS TAE · 18 events in 18 counties and zones

Tropical Storm Jeanne moved north across south central Georgia during the early morning hours of September 27. Maximum sustained winds up to 40 knots with peak gusts to 50 knots were reported.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Tropical Storm Jeanne moved north across south central Georgia during the early morning hours of September 27. Maximum sustained winds up to 40 knots with peak gusts to 50 knots were reported. The lowest sea-level pressure was 987.8 mb at Valdosta, GA. Rainfall totals varied from an inch at Albany, GA to nine inches at Tifton, GA. Widespread areal flooding was reported over portions of south central Georgia. In Lowndes County, high water forced 700 residents of a Valdosta subdivision to evacuate. The Withlacoochee River near Valdosta rose above flood stage. Many county and dirt roads were washed out. Schools and local businesses were closed on September 27. There were numerous reports of downed trees and power lines. An estimated 36,000 customers were without power. Many homes were damaged by fallen trees. A state of emergency was declared for the affected counties, with a request for federal assistance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 26, 1:20 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 26, 1:20 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
220 PM EDT SUN SEP 26 2004

.SYNOPSIS...
JEANNE CONTINUES ON ITS N-NW TRACK WITH THE SPIRAL BANDS AFFECTING
DIXIE...TAYLOR & LAFAYETTE COUNTIES. AS JEANNE LIFTS NORTH THE OUTER
BANDING WILL SPREAD INTO THE FL BIG BEND...SW GA & EVENTUALLY OVER
THE CWA. TORNADO WATCH REMAINS JUST TO EAST OF CWA THROUGH & WOULD
EXPECT A SMALLER ONE COVERING PARTS OF EASTERN CWA THIS EVENING AS
JEANNE MOVES NORTHWARD. LAST ADVISORY DID HAVE JEANNE WEAKEN TO A
TROPICAL STORM. TLH SOUNDING REMAINS DRY IN THE MID & UPPER LEVELS
WITH A PRECIP WATER VALUE AROUND 1.50 INCHES. OF COURSE...GREATEST
THREAT OF WIND & RAIN & ISOLATED TORNADOES FROM THE CENTER TO EAST
OF THE STORM. CURRENT TRACK WILL KEEP EASTERN CWA IN THIS REGION.
SPEED OF JEANNE TO KEEP FLOODING THREAT IN LOW TO MODERATE RANGE
WITH FLOOD WATCH OUT THROUGH MONDAY.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY)
WATCHES & WARNINGS OUT. THIS EVENING & OVERNIGHT WILL SEE THE MAIN
SURGE OF WEATHER. HIGHEST POP...& WIND OVER EASTERN PARTS OF FL BIG
BEND & SW GA. THINGS GRADUALLY SETTLE DOWN ON MONDAY WITH MAIN
THREATS OF WIND...RAIN OVER CWA. KEY OF COURSE WILL BE ACTUAL
MOVEMENT OF JEANNE.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
AS JEANNE LIFTS NE...TROUGH WITH COOLER & DRIER AIR WILL FILTER INTO
THE CWA. EXPECT LOW CHANCES OF RAIN WITH FALL LIKE TEMPS...AS
SURFACE RIDGE PATTERN FILTERS SOUTH OVER THE SE U.S.

&&

.MARINE...
TROPICAL STORM WARNING IN AFFECT OVER ALL COASTAL WATERS. TIDE SURGE
FROM JEANNE EXPECTED TO BE AROUND 2-5 FEET ABOVE NORMAL. WINDS &
SEAS ARE COMING UP THIS AFTERNOON...WITH 8-11 FEET AT BUOYS & N
WINDS 20-35 & GUSTY. EXPECT A BIT MORE TONIGHT...THEN A GRADUAL
LOWERING ON MONDAY TO TUESDAY.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 74 83 68 88/ 90 50 20 10
PFN 74 84 71 86/ 70 20 10 10
DHN 71 83 67 86/ 60 30 10 10
ABY 72 82 69 87/ 70 50 20 10
VLD 74 82 69 87/ 99 60 20 10
CTY 76 82 70 87/ 99 60 20 20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

AL...INLAND TROPICAL STORM WIND WARNING ALL ZONES.
GA...INLAND TROPICAL STORM WIND WARNING ALL ZONES.
     FLOOD WATCH ALL ZONES.
FL...TROPICAL STORM WARNING SUWANNEE RIVER TO DESTIN.
     INLAND TROPICAL STORM WIND WARNING FOR ALL INLAND COUNTIES.
     FLOOD WATCH FL BIG BEND.

&&

MCT
Hazardous weather outlook, Sep 26, 4:22 AM EST, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 AM EDT SUN SEP 26 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-271000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOTHAN...ELBA...ENTERPRISE...
FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...GEORGETOWN...
HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...MAYO...
MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...OCILLA...
OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...PORT ST
JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
522 AM EDT SUN SEP 26 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
HURRICANE JEANNE IS FORECAST TO MOVE NORTHWEST ACROSS THE CENTRAL
FLORIDA PENINSULA TODAY...THEN OFFSHORE INTO THE NORTHEAST GULF BY
THIS EVENING. JEANNE WILL WEAKEN TO A TROPICAL STORM WHEN IT MAKES ITS
SECOND LANDFALL NEAR KEATON BEACH LATER TONIGHT. CONSEQUENTLY...TROPICAL
STORM FORCE WINDS WILL SPREAD INTO THE FLORIDA BIG BEND TODAY...AND THE
EASTERN FLORIDA PANHANDLE...EXTREME SOUTHEAST ALABAMA AND SOUTHWEST AND
SOUTH CENTRAL GEORGIA TONIGHT. THEREFORE...THE TROPICAL STORM WARNING IS
NOW EXTENDED ALONG THE GULF COAST OF FLORIDA FROM THE SUWANNEE RIVER TO
DESTIN. SMALL CRAFT SHOULD REMAIN IN PORT. AN INLAND TROPICAL STORM WIND
WARNING IS IN EFFECT FOR SOUTHWEST AND SOUTH CENTRAL GEORGIA AND THE FLORIDA
BIG BEND. AN INLAND TROPICAL STORM WIND WATCH IS NOW IN EFFECT FOR SOUTHEAST
ALABAMA AND THE EASTERN FLORIDA PANHANDLE. WITH THE TRACK OF JEANNE CONTINUING
TO SHIFT FURTHER WESTWARD...EASTERN SECTIONS OF THE FLORIDA BIG BEND AND
PORTIONS OF SOUTH CENTRAL GEORGIA MAY NOW FALL UNDER THAT REGION OF THE STORM.
THEREFORE...A SIGNIFICANT TORNADO THREAT IS POSSIBLE OVER THESE AREAS...WITH A
MUCH LESSER THREAT FURTHER TO THE WEST. ALL INTERESTS SHOULD CONTINUE TO
MONITOR THE PROGRESS OF JEANNE VERY CLOSELY...AS THIS THREAT MAY STILL SHIFT A
BIT FURTHER WEST. AS FAR AS TIMING IS CONCERNED...THE GREATEST THREAT FOR
TORNADOES WILL EXTEND FROM SUNDAY NIGHT INTO MONDAY MORNING. RAINFALL TOTALS
OF 3 TO 5 INCHES WILL BE POSSIBLE ALONG THE PATH OF JEANNE...WITH LESSER
AMOUNTS TO THE WEST. A FLOOD WATCH IS NOW IN EFFECT FOR SOUTHWEST AND SOUTH
CENTRAL GEORGIA AND THE FLORIDA BIG BEND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
TROPICAL STORM JEANNE IS FORECAST TO WEAKEN TO A DEPRESSION MONDAY AFTERNOON
AS IT MOVES NORTH INTO CENTRAL GEORGIA. AS A RESULT...WINDS AND RAIN WILL
DECREASE FROM SOUTH TO NORTH ACROSS THE AREA. MAINLY DRY WITH SEASONABLE
TEMPERATURES WILL DOMINATE THE REST OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA
WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

MAJ

In the hours before

Special weather statement, Sep 26, 3:34 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
434 PM EDT SUN SEP 26 2004

FLZ029-034-GAZ130-131-148-160-161-270500-
BEN HILL GA-BERRIEN GA-DIXIE FL-IRWIN GA-LAFAYETTE FL-LANIER GA-
LOWNDES GA-
INCLUDING THE CITIES OF...CROSS CITY...FITZGERALD...LAKELAND...
MAYO...NASHVILLE...OCILLA AND VALDOSTA
434 PM EDT SUN SEP 26 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PARTS OF
SOUTH CENTRAL GEORGIA...AND PARTS OF THE FAR EAST FLORIDA BIG
BEND...EFFECTIVE UNTIL 100 AM EDT MONDAY MORNING.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN GEORGIA...BEN HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...DIXIE...AND LAFAYETTE.

TROPICAL STORM JEANNE WILL MOVE NORTH ACROSS THE AREA AND DEVELOP
ISOLATED SEVERE STORMS AND TORNADOES OVER PARTS OF SOUTH CENTRAL
GEORGIA AND FAR EASTERN PARTS OF THE FLORIDA BIG BEND. RESIDENTS
SHOULD MONITOR WEATHER CONDITIONS THIS EVENING.

REMEMBER...A WATCH MEANS CONDITIONS ARE FAVORABLE FOR ISOLATED
TORNADOES TO FORM IN AND NEAR THE WATCH AREA.

7-TREXLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 tropical storm. Local standard time, as filed.

Tropical Storm, Baker

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Baker forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.326, -84.445 (the zone’s center; the record gives no point)

Tropical Storm, Ben Hill

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Ben Hill forecast zone
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
31.760, -83.220 (the zone’s center; the record gives no point)

Tropical Storm, Berrien

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Berrien forecast zone
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
31.276, -83.230 (the zone’s center; the record gives no point)

Tropical Storm, Brooks

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Brooks forecast zone
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
30.842, -83.580 (the zone’s center; the record gives no point)

Tropical Storm, Colquitt

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Colquitt forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
31.188, -83.769 (the zone’s center; the record gives no point)

Tropical Storm, Cook

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Cook forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
31.154, -83.430 (the zone’s center; the record gives no point)

Tropical Storm, Decatur

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Decatur forecast zone
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
30.878, -84.579 (the zone’s center; the record gives no point)

Tropical Storm, Dougherty

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Dougherty forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.533, -84.216 (the zone’s center; the record gives no point)

Tropical Storm, Grady

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Grady forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
30.875, -84.234 (the zone’s center; the record gives no point)

Tropical Storm, Irwin

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Irwin forecast zone
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
31.602, -83.276 (the zone’s center; the record gives no point)

Tropical Storm, Lanier

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Lanier forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
31.038, -83.063 (the zone’s center; the record gives no point)

Tropical Storm, Lee

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Lee forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.780, -84.141 (the zone’s center; the record gives no point)

Tropical Storm, Lowndes

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Lowndes forecast zone
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
30.834, -83.268 (the zone’s center; the record gives no point)

Tropical Storm, Miller

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Miller forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.164, -84.731 (the zone’s center; the record gives no point)

Tropical Storm, Mitchell

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Mitchell forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.225, -84.194 (the zone’s center; the record gives no point)

Tropical Storm, Thomas

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Thomas forecast zone
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
30.864, -83.919 (the zone’s center; the record gives no point)

Tropical Storm, Tift

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Tift forecast zone
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
31.457, -83.527 (the zone’s center; the record gives no point)

Tropical Storm, Worth

When
September 26, 6:00 PM EST to September 27, 9:00 PM EST
Where
Worth forecast zone
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
31.552, -83.851 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, September 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422987, 5422988, 5422989, 5422990, 5422991, 5422992, 5422993, 5422994, 5422995, 5422996, 5423047, 5423048, 5423049, 5423050, 5423051, 5423052, 5423053, 5423054.